Alert archive / Connecticut / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 4, 2018, 11:22 AM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 11:22 AM EDT (15:22 UTC)
- Expired
- Aug 4, 2018, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 70 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.6
The text
As transmitted.
477
WGUS51 KOKX 041522
FFWOKX
CTC007-009-011-041815-
/O.NEW.KOKX.FF.W.0017.180804T1522Z-180804T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1122 AM EDT SAT AUG 4 2018
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Northwestern New London County in southern Connecticut...
Southeastern New Haven County in southern Connecticut...
Southern Middlesex County in southern Connecticut...
* Until 215 PM EDT.
* At 1118 AM EDT, trained weather spotters and National Weather
Service Doppler radar indicated very heavy rain across the warned
area. Rainfall of 3 to 4 inches has already occurred, and up to
another inch is likely. Flash flooding is expected to begin
shortly if not already occurring.
* Some locations that could experience flash flooding include...
Guilford, Colchester, Clinton, Salem, Chester, East Haddam, Haddam,
Lebanon, Westbrook, Killingworth, Sprague, Bozrah, Lyme, North Lyme
and Montville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4166 7216 4166 7213 4165 7204 4125 7252
4124 7255 4126 7258 4126 7267 4125 7267
4124 7269 4124 7271 4125 7272 4170 7222
$$
Goodman2 follow-up statements
306
WGUS71 KOKX 041647
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1247 PM EDT SAT AUG 4 2018
CTC007-009-011-041815-
/O.CON.KOKX.FF.W.0017.000000T0000Z-180804T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-New Haven CT-Middlesex CT-
1247 PM EDT SAT AUG 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
NORTHWESTERN NEW LONDON...SOUTHEASTERN NEW HAVEN AND SOUTHERN
MIDDLESEX COUNTIES...
Residual flooding may still be occurring across the warned area even
though heavy rain has ended.
Some locations that could still experience flooding include...
Guilford, Colchester, Clinton, Salem, Chester, East Haddam, Haddam,
Lebanon, Westbrook, Killingworth, Sprague, Bozrah, Lyme, North Lyme
and Montville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from earlier heavy rainfall may still cause
flooding of small creeks and streams, country roads, farmland, and
other low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4166 7216 4166 7213 4165 7204 4125 7252
4124 7255 4126 7258 4126 7267 4125 7267
4124 7269 4124 7271 4125 7272 4170 7222
$$
Goodman471
WGUS71 KOKX 041752
FFSOKX
Flash Flood Statement
National Weather Service New York NY
152 PM EDT SAT AUG 4 2018
CTC011-041758-
/O.CAN.KOKX.FF.W.0017.000000T0000Z-180804T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-
152 PM EDT SAT AUG 4 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN NEW LONDON COUNTY IS
CANCELLED...
Flash flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 4141 7242 4139 7241 4139 7238 4137 7237
4125 7252 4125 7253 4124 7255 4126 7258
4126 7267 4125 7267 4124 7269 4124 7271
4125 7272 4137 7259
$$
CTC007-009-041815-
/O.CON.KOKX.FF.W.0017.000000T0000Z-180804T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Haven CT-Middlesex CT-
152 PM EDT SAT AUG 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
SOUTHEASTERN NEW HAVEN AND SOUTHERN MIDDLESEX COUNTIES...
At 148 PM EDT, Doppler radar indicated additional heavy showers
moving northeast toward the warned area from central Long Island
Sound. Rainfall of 3 to 4 inches has already occurred in places, and
additional rainfall of up to one half inch is expected.
Some locations that could still experience flooding include...
Guilford, Clinton, Chester, Westbrook, Killingworth, Lyme, Madison,
Essex, and Deep River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from earlier heavy rainfall may still cause
flooding of small creeks and streams, country roads, farmland, and
other low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4141 7242 4139 7241 4139 7238 4137 7237
4125 7252 4125 7253 4124 7255 4126 7258
4126 7267 4125 7267 4124 7269 4124 7271
4125 7272 4137 7259
$$
GoodmanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:12 AM EDT, 10 minutes earlier.
Area forecast discussion, Aug 4, 11:12 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
1112 AM EDT Sat Aug 4 2018
.SYNOPSIS...
A surface trough moves across the area through tonight. Bermuda
high pressure will otherwise remain in place across the Western
Atlantic into early next week. A cold front approaches for the
middle of next week, slowly making its way across the region
Wednesday night into Thursday. The front may linger just
offshore during the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main update this hour was to cancel the flash flood watch for
the lower Hudson Valley, northeastern NJ and NYC. Although
isolated showers may be possible over the next hour or two, with
the short wave moving east, the axis of heaviest rainfall has
now moved east of the aforementioned areas.
Elsewhere, heavy rainfall remains possible, with 1-2"/hr rates
noted in ongoing cells. A flash flood watch remains in effect
through midday Saturday for NE NJ, Lower Hudson Valley, and NYC
and through the afternoon for southern CT and Long Island.
High resolution models offer differing solutions on where the
training cells will occur, with run to run differences on the HRRR.
Deep moisture, upper level support from a shortwave trough, and the
region lying near a 70-80 kt upper jet entrance support the
potential across the entire area as the surface trough moves into
the region.
Deep layer shear is not overly impressive. However, marginal surface
based instability, low lcl's, and locally enhanced low- level
helicity/shear ahead of the approaching surface trough/low pressure
wave poses a threat for isolated strong rotating storms. Gusty winds
are also possible in any of the stronger cells.
The shortwave flattens by this afternoon with the best support
shifting east. The surface trough will likely stall over the area
with possibility of showers and storms into the afternoon,
especially across Long Island and southern Connecticut.
Temperatures initially will stay in the upper 70s due to precip and
clouds, but should see enough clearing for temperatures to get into
the middle 80s from NYC on west. Further east, temperatures may only
reach the low 80s.
There is a moderate risk for the development of rip currents at the
Atlantic ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The surface trough moves offshore tonight with Bermuda high pressure
building back over the area for Sunday. There will not be much
change to the air mass with dew points only lowering into the upper
60s and low 70s on Sunday. Middle and upper level ridging builds
over the area Sunday with 850 mb temperatures approaching 18C.
High temperatures in urban NE NJ and NYC will reach the lower 90s
with upper 80s expected elsewhere. Heat indices in the afternoon
should end up around 95. If dew points do not lower into the upper
60s to near 70, then the heat index could be a bit higher. Sunday
looks marginal and with uncertainty on how much the dew points mix
out, have elected to hold off a heat advisory for NE NJ and NYC at
this time.
There is a low risk for the development of rip currents at the
Atlantic ocean beaches on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Bermuda high returns remains in control on Monday with upper
ridging overhead. The ridge moves offshore Monday night into
Tuesday with the approach of the next shortwave trough. This
trough may then linger across the northeast for the remainder of
the week.
Highs on Monday will be a few degrees higher than on Sunday
which should push heat indices to around 95-97. Highs on Tuesday
may end up in the upper 80s to near 90 with heat indices
similar to Monday due to higher dew points in the low 70s.
Chances of showers and thunderstorms return Tuesday through the rest
of the forecast going through Friday. Bermuda high pressure will
gradually weaken and give way to an approaching trough of low
pressure from the west. This will have an associated cold front that
will slowly approach. The front slowly moves across Wednesday
night into Thursday. The chances of showers and thunderstorms
remain through Thursday.
Not expecting any day to be a washout, just periodic showers and
thunderstorms. The extra clouds and rain will make for cooler
daytime highs which are forecast to be more in the mid 80s for mid
to late next week.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A weak low pressure center shifts through the terminals late
this morning into early afternoon.
MVFR improving to VFR this afternoon. Cannot rule out an
isolated TSTM this aftn, but probability and confidence to low
to include in TAFs.
Winds should shift WNW-W behind the departing low by 16-17z for
most areas. Shift will occur an hour or two later east of the
city. Speeds generally around 10 kt. Low-moderate chance of sea
breeze shifting winds back south at KJFK late this afternoon.
.OUTLOOK FOR 12Z SUNDAY THROUGH TUESDAY...
.Sunday through Monday...VFR.
.Tuesday...Chance of showers/thunderstorms with MVFR or lower
conditions NW of the NYC metros.
.Tuesday night and Wednesday...Chance of showers/thunderstorms
with MVFR or lower conds.
&&
.MARINE...
A SCA was posted for ocean waters through today. Gusts to 25 kt
will be possible along with a brief increase in seas to around 5
ft. Otherwise, sub- SCA conditions are expected across the
waters through the remainder of the weekend. With a weak
pressure gradient in place, conditions stay below SCA minimal
criteria through the middle of the week.
&&
.HYDROLOGY...
Numerous showers and thunderstorms are expected to move across the
region through this afternoon. Areas of minor urban and poor
drainage flooding are likely, with localized flash flooding
possible with any training heavy shower and/or thunderstorm
activity. In addition, rapid rises and minor flooding of small
river and stream basins is possible across the NE NJ and Lower
Hudson River valley.
Showers or thunderstorms are possible during the middle to late week
and will be capable of producing heavy downpours that could cause
localized flooding.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 5 PM EDT this afternoon for CTZ005>012.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ078>081-
177-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ350-
353-355.
&&
SYNOPSIS...JM/DS
NEAR TERM...MD/DS
SHORT TERM...DS
LONG TERM...JM/DS
AVIATION...DW/JC
MARINE...JM/DS
HYDROLOGY...JM/DS
EQUIPMENT...Hazardous weather outlook, Aug 4, 10:58 AM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1058 AM EDT Sat Aug 4 2018 ANZ345-NJZ002-004-006-103>108-NYZ067>075-176-178-051500- South Shore Bays from Jones Inlet through Shinnecock Bay- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 1058 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ078>081-177-179-051500- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Nassau-Southern Nassau- 1058 AM EDT Sat Aug 4 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. An isolated strong to severe thunderstorm with damaging wind gusts or even a weak tornado is possible into this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-350-353-355-051500- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1058 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. An isolated strong to severe thunderstorm with gale to storm force gusts or even a waterspout is possible into this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Aug 4, 8:11 AM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
811 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM LIGHTNING RAMSEY 41.06N 74.15W
08/03/2018 BERGEN NJ BROADCAST MEDIA
TWO ALARM FIRE CAUSED BY LIGHTNING STRIKE ON DAVIDSON
AVENUE
&&
JESpecial weather statement, Aug 4, 8:22 AM EDT, 3 hours before
Special Weather Statement
National Weather Service New York NY
822 AM EDT SAT AUG 4 2018
CTZ006>008-010-011-041315-
Southern Middlesex-Northern New London-Northern New Haven-Northern
Middlesex-Southern New Haven-
822 AM EDT SAT AUG 4 2018
...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN NEW LONDON...EASTERN NEW HAVEN AND MIDDLESEX COUNTIES...
At 821 AM EDT, radar indicated heavy showers and isolated
thunderstorms along a line extending from near Berlin to
Killingworth. Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Meriden, Middletown, Wallingford, Norwich, Guilford, Colchester,
Clinton, East Hampton, Durham, Salem, Chester, North Branford,
Cromwell, Portland and East Haddam.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4166 7216 4164 7197 4144 7225 4144 7227
4124 7254 4126 7262 4124 7269 4133 7268
4154 7282 4161 7272 4163 7271 4165 7250
4158 7247 4160 7241 4159 7239 4161 7233
4164 7233 4167 7227 4169 7227 4171 7224
TIME...MOT...LOC 1221Z 222DEG 36KT 4158 7273 4138 7256
GoodmanLocal storm report, Aug 4, 10:53 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1053 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM FLASH FLOOD SCOTCH PLAINS 40.63N 74.37W
08/04/2018 UNION NJ BROADCAST MEDIA
FLOODING CLOSING ALL LANES ON US ROUTE 22 WESTBOUND
WEST OF COUNTY ROUTE 655 AT BONNIE BURN ROAD AND PARK
AVENUE
&&
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:43 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 2 hr |
| Aug 4, 7:26 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 2 hr |
| Aug 4, 8:22 AM EDT | Special Weather Statement | OKX | 53 min | |
| Aug 4, 8:41 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 94 min |
| Aug 4, 9:12 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 2 hr |
| Aug 4, 10:24 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 96 min |
| Aug 4, 12:08 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 2 hr |
| Aug 4, 2:33 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 87 min |
| Aug 4, 3:27 PM EDT | Heat Advisory | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 4 days |
Nearby
Flash Flood Warnings in Connecticut, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.